Tornadoes · United States · South Dakota · 2018

EF0 tornado, Holabird to Highmore Arpt, South Dakota, August 23, 2018

From Holabird to Highmore Arpt, this EF0 tornado ran 1.8 miles across Hyde County on August 23, 2018, touching down at 6:14 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 23, 2018
Touchdown
6:14 PM CDT (23:14 UTC)
Lifted
6:23 PM CDT (23:23 UTC)
On the ground
9 minutes
Path length
1.8 miles (2.9 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Hyde County
Touchdown point
44.774, -99.541
Lift-off point
44.794, -99.517
Record number
1808231714-01

The damage survey

52 damage points were recorded along this path by NWS ABR, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.

  • Hay bale destroyed and thrown to the northeast.
  • Metal fence post snapped at the base.
  • Metal fans missing from windmill.
  • 4-wheeler was tossed into metal gate and then into the side of the barn.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms developed near a surface low pressure area and dryline in central South Dakota during the late afternoon and evening hours. Very large hail up to three inches in diameter, damaging winds to seventy mph, along with a couple tornadoes occurred in central and north central South Dakota.

The tornado started on the west side of a ranch and threw a 4-wheeler into a barn. There was additional damage to trees and the roof of a barn at the ranch. The tornado moved across an open field and damaged a calf shed. It then crossed 180th street and 331st avenue and moved through a corn field. Many corn stalks were flattened in a 50 yard wide path before entering an open field and then crossing a hay field destroying a hay bale before dissipating.

Based off spotter photos and high resolution satellite imagery, the tornado tracked for over a half mile through a center pivot farm field around 19 miles north of Highmore.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the tornado touched down at Aug 23, 3:35 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 23, 3:35 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
335 PM CDT Thu Aug 23 2018

.SHORT TERM...(This Evening through Friday Afternoon)
Issued at 335 PM CDT Thu Aug 23 2018

Some initial short wave trough scattered showers/isolated storms
were lifting northeast this afternoon through north central into
northeast SD. These will continue to lift in ND through the
afternoon. The main area of convection was moving into western SD
this afternoon with a jet streak/short wave trough coming around the
base of the larger closed upper low pressure area. The surface
analyses showed a low pressure area near the PIR area with a warm
front extending south southeast from it. As this short wave
trough/upper low pressure area moves east tonight, expect showers
and thunderstorms to develop/expand eastward across our cwa. There
remains a slight risk of severe weather mainly west of the James
Valley into this evening. East of the James Valley has little to no
risk with stable ll lapse rates along with the cooler air and low
clouds. Central and north central SD will have the best chances
where low and mid level lapse rates are better along with more
sunshine and instability. Although, the deep layer shear was
marginal this afternoon generally less than 30 knots for the 0-6km
shear. Made adjustments to weather and pops through the night into
Friday. Low clouds should remain across much of the east into
Friday. Left the pops in for the eastern cwa for Friday as the upper
low pressure area moves east and winds become northwest over the
entire cwa. It will remain cooler than average across the east with
mid 70s for highs. Central South Dakota should be mostly sunny on
Friday with mid 80s for highs.

.LONG TERM...(Friday Evening through Thursday)
Issued at 335 PM CDT Thu Aug 23 2018

The main focus for this forecast period will be chances of
precipitation, mainly from the end of the week through early next
week.

Some weak upper level ridging is expected to be in place across the
Dakotas as the period begins, but it will be short lived. An upper
level trough is progged to work from the PAC NW toward our region
during the weekend. Model consensus indicates that it will be mostly
weak in nature. The surface reflection during the weekend shows a
cold front will slide through the region during the middle of the
weekend. Low end chances for showers and storms will be scattered
across the cwa by Saturday night through Sunday.

A stronger mid level trough is expected to slide into the region by
late in the weekend through Tuesday. A surface low and associated
frontal boundaries are anticipated to move through the area Sunday
night through Tuesday. Higher chances for precip will exist in our
cwa during that time. Temperature trends this period look to remain
at or above normal through early next week. After this system moves
through early next week, temperatures should cool to near to
slightly below normal for late August.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 101 PM CDT Thu Aug 23 2018

Surface front will bring a few showers and thunderstorms through
the TAF period. Some of these storms may be severe. Expect spotty
MVFR conditions associated with these storms lowering cigs/vis this
afternoon and evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Mohr
LONG TERM...Vipond
AVIATION...ALD
Hazardous weather outlook, Aug 23, 4:33 AM CDT, 13 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
433 AM CDT Thu Aug 23 2018

SDZ003>005-009-010-015>017-033>037-045-048-051-240945-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
433 AM CDT Thu Aug 23 2018 /333 AM MDT Thu Aug 23 2018/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are possible this afternoon through tonight. A few
storms could become strong to severe late this afternoon through this
evening, mainly between the Missouri River to the James River.
Strong winds and large hail will be the main threats, along with
brief heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

MNZ039-046-SDZ006>008-011-018>023-240945-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
433 AM CDT Thu Aug 23 2018

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are possible this afternoon through tonight. A few
storms could become strong to severe late this afternoon through this
evening, mainly between the Missouri River to the James River.
Strong winds and large hail will be the main threats, along with
brief heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday. However, severe weather is
not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

KF

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Aberdeen, SD (KABR), 12:00Z

11.2 hours before the tornado, 90 km from the path. August 23, 2018.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -90835, lifted condensation level 895 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-08-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 96 square meters per square second, 0 to 6 km bulk shear 25 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-90835 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.6 K/km

Open this sounding in Storm Lab

Aberdeen, SD (KABR), 00:00Z

0.8 hours after it, 90 km from the path. August 24, 2018.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1172 joules per kilogram, CIN -108, lifted condensation level 816 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-08-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 178 square meters per square second, 0 to 6 km bulk shear 27 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1172 J/kg
Mixed-layer CIN
-108 J/kg
Surface CAPE
2434 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.3
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The surface observations

Pierre (PIR), 75 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Aberdeen radar (KABR), 115 km away, was scanning. The volume nearest the touchdown began at 23:11 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2018 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are

The other tornadoes of August 23, 2018

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 236:27 PM CDTEF0Hyde, SD0.670

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.